Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Suffering from irregular, heavy and painful periods. Taking cerazette. Is it safe to double the dose?

User rating for this question
Excellent
Answered by
Practicing since : 2005
Answered : 3163 Questions
Question
My periods are quite bad and i've tried everything else so am now on cerazette. After a year of no periods I am now having them for 2 weeks once a month. My doctor has mentioned doubling the dose, even telling me it would be an 'experiment' is there really no research on this? And why would the recommend it?
Posted Tue, 19 Feb 2013 in Menstruation and Miscarriage
 
 
Answered by Dr. Rhea Chanda 26 minutes later
Hello,
Cerazzette is a hormone desogestrol,a progestin.Its main function is to control the bleeding and long term intake can cause amenorrhea.If your symptoms have started again,then it means the dose of the drug isnt enough to control your symptoms.No studies have yet proved that doubling the dose will help.But many doctors do advise that a higher dose can be taken,and in some patients it does help. My main question here is whether a diagnosis was made. I see that you are just 24.Do you have any history of endometriosis?
Above answer was peer-reviewed by
 
Follow-up: Suffering from irregular, heavy and painful periods. Taking cerazette. Is it safe to double the dose? 3 minutes later
None that is known. It was brought up around the time of my pneumothorax as I got them once a month, almost to the day, but I was given a physical and they said that was fine.

What are the known side effects of doubling the dose? The only one they said was a possibility was higher risk of clots or embolism.

Why would the required dose change after so long?

My periods have been heavy and painful since i was 13 and they first started.
 
 
Answered by Dr. Rhea Chanda 16 minutes later
Since no definite diagnosis was made, im assuming a provisional diagnosis of endometriosis based on your history.But further tests and an examination needs to be made to rule out other possibilities. The main side effect was mentioned to you but any hormone drug has to be used judiciously. Obviously the current dose of the drug isnt enough to control your symptoms suggesting that the severity of the underlying disease has increased. I would like for you to see a gynecologist and undergo some tests and examination to find out the cause. Treatment would depend on that.
Above answer was peer-reviewed by
 
Follow-up: Suffering from irregular, heavy and painful periods. Taking cerazette. Is it safe to double the dose? 1 minute later
Would the XXXXXXX exam I had for endometriosis not be definitive then? My doctor seemed satisfied with it.
 
 
Answered by Dr. Rhea Chanda 4 minutes later
The only way to diagnose endometriosis definitively is by a diagnostic laproscopy. Here a small camera scope is inserted into your abdomen while you're asleep,to detect signs of endometriosis. Also a complete hormone profile should be done to rule out hormonal imbalance first.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor